Alert archive / Virginia / River Flood Warnings in 2015

River Flood Warning 19, NWS Blacksburg, VA

November 20, 2015Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at Nov 20, 2015, 9:40 AM EST for Halifax County, Virginia. It took effect at Nov 20, 2015, 12:17 PM EST. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Nov 20, 2015, 9:40 AM EST (14:40 UTC)
In effect from
Nov 20, 2015, 12:17 PM EST
Expired
Nov 21, 2015, 1:45 AM EST
In force
13 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 118 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dan River at South Boston (SBNV2).

Action stage
18 ft
Minor stage
22 ft
Moderate stage
29 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02076000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WGUS41 KRNK 201440
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
940 AM EST FRI NOV 20 2015

...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...

  Roanoke River At Randolph affecting Charlotte and Halifax Counties
  Dan River At South Boston affecting Halifax County


Recent heavy rain of two to three inches fell over parts of
the Roanoke and Dan River basins. Runoff from this rainfall has prompted
these rivers to rise. Each is expected to barely reach flood levels later
this afternoon at both Randolph and South Boston. A fall below flood stage
is expected later this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for later 
statements or warnings.

&&

VAC037-083-210240-
/O.NEW.KRNK.FL.W.0018.151120T2324Z-151121T1330Z/
/RNDV2.1.ER.151120T2324Z.151121T0000Z.151121T0130Z.NO/
940 AM EST FRI NOV 20 2015

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the Roanoke River At Randolph.
* from late this afternoon until tonight.
* at 08AM Friday the stage was...19.0 feet.
* Minor flooding is forecast.
* Flood Stage is 21.0 feet. 
* At 21.0 feet...Water approaches River Road (Route 607) south of 
  Randolph.
* This crest compares to a previous crest of 21.7 feet on Oct 4 2015.

&&

LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
          3680 7863 3680 7870        

$$

VAC083-210240-
/O.NEW.KRNK.FL.W.0019.151120T1717Z-151121T0645Z/
/SBNV2.1.ER.151120T1717Z.151120T1800Z.151120T1845Z.NO/
940 AM EST FRI NOV 20 2015

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the Dan River At South Boston.
* from this afternoon until late tonight.
* at 09AM Friday the stage was...18.5 feet.
* Minor flooding is forecast.
* Flood Stage is 19.0 feet. 
* At 19.0 feet...Flooding begins in low-lying agricultural land and 
  woods.
* This crest compares to a previous crest of 19.8 feet on Apr 17 2014.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
1 follow-up statement
288 
WGUS81 KRNK 210105
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
805 PM EST FRI NOV 20 2015

...The Flood Warning is cancelled for the following rivers
in Virginia...
 
  Dan River At South Boston affecting Halifax County
 
The Dan River at South Boston crested at 19.0 feet at 3:15PM and was slowly falling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.erh.noaa.gov/rnk (lower case). Click on 'rivers & lakes 
ahps'.
 
This is the last statement for this flood event. 

&&

VAC083-210135-
/O.CAN.KRNK.FL.W.0019.000000T0000Z-151121T0645Z/
/SBNV2.1.ER.151120T2015Z.151120T2015Z.151120T2015Z.NO/
805 PM EST FRI NOV 20 2015

the Flood Warning is cancelled for the Dan River At South Boston.
* at 07PM Friday the stage was 18.7 feet and falling.
* Flood stage is 19.0 feet.
* At 19.0 feet...Flooding begins in low-lying agricultural land and 
  woods.
* This crest compares to a previous crest of 19.0 feet on Mar 8 2011.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Nov 20, 7:43 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Nov 20, 7:43 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 AM EST FRI NOV 20 2015

.SYNOPSIS...
DRY HIGH PRESSURE WILL BUILD IN FROM THE WEST TODAY AND
TONIGHT...WITH A REINFORCING SHOT OF COLDER AIR BEHIND A FRONT
SATURDAY NIGHT.  THIS FRONT WILL BRING A FEW BRIEF SNOW SHOWERS TO
FAR WESTERN SLOPES SATURDAY NIGHT. HIGH PRESSURE IS THEN EXPECTED TO
DOMINATE MOST OF NEXT WEEK...WITH A SLOW WARMING TREND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 400 AM EST FRIDAY...

DRY AND COOL HIGH PRESSURE BUILDS IN TODAY FROM THE WEST WITH NW
FLOW GRADUALLY WEAKENING. WEAK UPPER WAVES EMBEDDED IN THE SHALLOW
TROUGH COULD BRING A FEW WISPS OF CIRRUS MAINLY ACROSS THE WESTERN
PORTIONS OF THE AREA...BUT THIS SHOULD HAVE NO IMPACT ON HIGH
TEMPS. UPPER 40S WEST TO UPPER 50S EAST...AND GIVEN THE
DOWNSLOPING EFFECTS IN EAST MAY HAVE TO WATCH FOR POTENTIAL TO
REACH 60 IN A FEW SPOTS. STILL A NW FLOW MOST OF THE DAY WITH SOME
GUSTS ABOVE 20 KTS ALONG RIDGES...MAINLY EARLY...THEN AS THE
GRADIENT SLOWLY WEAKENS BY AFTERNOON WITH FAIRLY SHALLOW
MIXING...BREEZES SHOULD SIGNIFICANTLY WEAKEN BY MID TO LATE
AFTERNOON. DEW PTS IN THE TEENS AND SINGLE DIGITS HIGHEST
ELEVATIONS WILL RESULT IN VERY LOW HUMIDITIES.

AS SURFACE HIGH PRESSURE MOVES ACROSS THE NORTHERN EDGE OF FCST AREA
DURING THE NIGHT AND THEN NOSES DOWN THE EAST SIDE OF APPALACHIANS
BY SAT MORNING...WINDS WILL BECOME CALM MOST LOCATIONS...EXCEPTION
PERHAPS BEING NW NC MTNS. THEN RIDGES WILL BEGIN TO SEE RETURN FLOW
FROM SOUTH TOWARD MORNING. THIS COULD BRING DEW PTS BACK UP A BIT
AFTER MIDNIGHT...AND MAYBE TEMPS ALONG RIDGES AS WELL. OTHERWISE MTN
VALLEYS SHOULD REMAIN DECOUPLED AND SO HAVE GONE WITH THE COLDEST
GUIDANCE OF MID 20S WITH SOME ISOLATED POCKETS OF LOWER 20S IN THE
VALLEYS...WITH NEAR FREEZING IN PIEDMONT.  SMALL CHANCE FOR SOME
THICKER CIRRUS OVER PARTS OF FCST AREA OVERNIGHT...BUT MOST CLOUDS
SHOULD REMAIN WELL TO THE NORTHWEST.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 415 AM EST FRIDAY...

FOCUS FOR THIS PERIOD WILL BE ON FIRST SIGNIFICANT SURGE OF
CANADIAN AIR THIS FALL SEASON. MODELS HAVE BEEN FAIRLY CONSISTENT
ON TIMING AND THE DEGREE OF THE COLD AIR...SO CONFIDENCE IS FAIRLY
GOOD THAT WE WILL SEE OUR FIRST TEENS IN THE MOUNTAINS AND A SOLID
HARD FREEZE IN THE PIEDMONT...ALONG WITH A CHANCE FOR SNOW SHOWERS
IN THE WESTERN MOUNTAINS.

COLD AIR MASS WILL BE USHERED IN BY A COLD FRONT ASSOCIATED WITH A
FAIRLY HEALTHY LOW PRESSURE TROUGH MOVING THROUGH THE GREAT LAKES.
TIMING IS SLIGHTLY SLOWER THAN INDICATED ON PREVIOUS DAYS...WITH
THE FRONT ARRIVING ON OUR WESTERN DOOR STEP SATURDAY
AFTERNOON...THEN MOVING EAST THROUGH THE CWA SATURDAY NIGHT INTO
SUNDAY MORNING. FIRST ISSUE TO ADDRESS IS THE CHANCE FOR SHOWERS
ALONG/AHEAD OF THE FRONT SATURDAY AFTERNOON/EVENING. MOISTURE
CONVERGENCE AND DYNAMICS SUGGEST THAT MODELS ARE UNDERDONE ON
PRE-FRONTAL PRECIPITATION COVERAGE/CHANCES. STILL FEEL THAT THERE
WILL BE AT LEAST LIGHT RAIN SHOWERS PRECEDING THE
FRONT...ALTHOUGH MAINLY WEST OF THE BLUE RIDGE. OVERNIGHT...850MB
TEMPS DROP SIGNIFICANTLY FROM +5C OR BETTER SATURDAY EVENING TO
AROUND -10C BY SUNDAY AFTERNOON. THE GFS/CANADIAN REMAIN ON THE
COLD END OF THE SPECTRUM WITH 850MB TEMPS DROPPING TO -12C ACROSS
THE NORTH...WHILE THE ECMWF REMAINS ON THE WARM END OF THE
SPECTRUM WITH READINGS MORE ON THE ORDER OF -8C. THIS IS NOT A
LONG LASTING SHOT OF COLD AIR AND IT IS NOT TRUE ARCTIC AIR...SO
AM LEANING MORE TOWARD THE ECMWF AT THIS POINT. NONETHELESS...WITH
SECONDARY UPPER-LEVEL TROUGHING LAGGING BACK IN THE MIDWEST AND AT
LEAST A 12-HOUR WINDOW OF RELATIVELY FAVORABLE UPSLOPE WESTERLY
FLOW...WE SHOULD SEE OUR FIRST SNOW SHOWER EVENT FOR THE
MOUNTAINS. WITH TEMPERATURES DROPPING INTO THE UPPER TEENS AND LOW
20S BY SUNDAY MORNING...MINOR ACCUMULATIONS WILL BE
POSSIBLE...MAINLY FOR ELEVATIONS ABOVE 3000 FEET. HAVE FROM 1/4 TO
3/4 INCH OF SNOW ACCUMULATION IN THE GRIDS FROM WESTERN WATAUGA
NORTHWARD THROUGH THE MOUNTAINS INTO WESTERN GREENBRIER...WITH
WESTERN GREENBRIER AS COMMON FOR THIS SCENARIO LIKELY SEEING THE
MOST. IN THE DEAD OF WINTER...THIS WOULD HARDLY BE WORTH
MENTIONING...BUT GIVEN THAT IT IS THE FIRST SUCH EVENT OF THE
WINTER SEASON AND FAIRLY LATE FOR THE MOUNTAINS AT THAT...IT MIGHT
BE WORTH MENTIONING IN THE HWO IF OTHER NEIGHBORING OFFICES WITH
SIMILAR CONCERNS ARE ON BOARD. THIS IS BY NO MEANS A SIGNIFICANT
EVENT AND AT THIS POINT DOES NOT APPEAR TO BE MUCH MORE THAN A
NOVELTY. TRAVEL PROBLEMS ARE NOT ANTICIPATED...EXCEPT PERHAPS SOME
MINOR PROBLEMS AT THE HIGHER ELEVATIONS SUNDAY MORNING...MAINLY
WESTERN GREENBRIER ON LIGHTLY TRAVELED HIGHER MOUNTAIN ROADS.

THE UPSLOPE POTENTIAL WILL END FAIRLY QUICKLY SUNDAY AFTERNOON AS
HIGH PRESSURE BUILDS IN FROM THE WEST/SOUTHWEST AND THE UPPER
TROUGH AXIS SHIFTS OVER THE REGION.

AS NOTED ABOVE...HAVE LEANED TOWARD THE WARMER ECMWF...BUT
DIFFERENCES AMONG THE MOS GUIDANCE BETWEEN THE MODELS IS ONLY A
FEW DEGREES AT MOST. SUNDAY MORNING WILL BE THE COLDEST AND WITH
WIND STILL IN PLACE WIND CHILLS IN THE WESTERN MOUNTAINS WILL BE
IN THE SINGLE DIGITS. HOWEVER...MONDAY MORNING SHOULD PROVE TO BE
THE COLDEST MORNING TEMPERATURE WISE AS THE SURFACE HIGH SETTLES
OVER THE REGION. EXPECT SOME LOCATIONS...E.G. BCB/LWB...TO DROP TO
AROUND 18 OR 19F MONDAY MORNING. HIGH TEMPERATURES SATURDAY WILL
STILL BE QUITE MILD...ESPECIALLY ACROSS THE PIEDMONT WHERE IT WILL
STILL BE NEAR 60. HOWEVER...SUNDAY...TEMPERATURES IN THE MOUNTAINS
WILL STRUGGLE TO RISE ABOVE FREEZING...MAINLY 40S TO NEAR 50
PIEDMONT.

ONE OTHER INTERESTING FEATURE OF NOTE DURING THIS PERIOD IS THAT
THE TAIL END OF THIS TROUGH PULLS DEEP GULF MOISTURE ACROSS THE
FAR SOUTHEAST U.S. AND JUST OFF THE SC/NC COAST AS A WEAK LOW
PRESSURE AREA DEVELOPS IN RESPONSE TO THE UPPER TROUGH ACROSS THIS
REGION. SOME OF THE MODELS TRY TO DRAG THIS MOISTURE BACK INTO THE
FAR EASTERN PORTIONS OF THE PIEDMONT SUNDAY...BUT OVERALL
CONSENSUS IS TO KEEP ANY PRECIPITATION EAST OF THE CWA...CLOSER TO
THE COAST. WILL NEED TO WATCH...HOWEVER.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 430 AM EST FRIDAY...

A TRANQUIL PERIOD EXPECTED ACROSS OUR REGION AS A DEEP UPPER
TROUGH RELOADS IN THE WESTERN U.S...BECOMES POSITIVELY
TILTED...AND A DOWNSTREAM UPPER RIDGE DEVELOPS ACROSS THE EASTERN
U.S. THE PATTERN BECOMES STRONGLY BLOCKED AND STAGNANT AS A
RESULT. THE EARLY WEEK CANADIAN SURFACE HIGH DRIFTS TO A POSITION
ALONG THE NORTHERN MID-ATLANTIC COAST/NEW ENGLAND AREA AND REMAINS
IN PLACE THROUGH MUCH OF THE WEEK. LOOK FOR MODERATING
TEMPERATURES AND DRY CONDITIONS THROUGHOUT THE WEEK. THIS WILL
GIVE RIVERS A CHANCE TO RETURN TO NORMAL LEVELS BEFORE A
POTENTIALLY WET WEEKEND ENSUES BY THE WEEKEND AFTER THANKSGIVING.

TEMPERATURES START OUT SLIGHTLY BELOW NORMAL...RECOVERING TO MILD
ABOVE NORMAL LEVELS BY THE END OF THE WEEK.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 645 AM EST FRIDAY...

SECONDARY COLD FRONT MOVING THROUGH THE REGION THIS MORNING WITH
ONLY REAL SENSIBLE FEATURE GUSTY NORTHWEST WINDS ALONG AND WEST OF
THE BLUE RIDGE. EARLIER STRATOCUMULUS ALONG THE ALLEGHANY FRONT
HAS DISSIPATED AND LITTLE IN THE WAY OF CLOUDS SHOULD BE REALIZED
THROUGHOUT THE DAY AS A VERY DRY AIR MASS SPREADS ACROSS THE
REGION COURTESY OF A MODIFIED AREA OF PACIFIC HIGH PRESSURE.
OVERNIGHT...CIRRUS WILL SPREAD ACROSS NORTHERN AREAS IN ADVANCE OF
THE NEXT APPROACHING SHORT WAVE/FRONT FOR LATER IN THE DAY
SATURDAY. OTHERWISE...CEILINGS/VISIBILITIES ARE EXPECTED TO VFR
THROUGH THE TAF VALID PERIOD.

MAIN ISSUE WILL BE WIND TODAY. GUSTY NORTHWEST WINDS ALONG TO WEST
OF THE BLUE RIDGE THROUGH MID-AFTERNOON AT SPEEDS OF 10-12KTS WITH
GUSTS 20-22KTS. WINDS WILL DECREASE MARKEDLY AFTER 22Z AS THE
CENTER OF THE HIGH PRESSURE AREA DRIFTS OVERHEAD. WINDS WILL
TRANSITION TO NORTHEAST AFTER 06Z EAST OF THE BLUE RIDGE. SPEEDS
AFTER 00Z ARE EXPECTED TO BE 7KTS OR LESS.

HIGH CONFIDENCE IN VFR CIGS AND VSBYS THROUGH THE TAF VALID
PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID
PERIOD.

.EXTENDED AVIATION DISCUSSION...

A STRONG CANADIAN COLD FRONT WILL SWEEP THROUGH THE REGION
SATURDAY EVENING AND NIGHT. MVFR CIGS WILL LIKELY ACCOMPANY THIS
SYSTEM ALONG WITH -SHRA TRANSITIONING TO -SHSN ACROSS THE
ALLEGHANYS AND WESTERN BLUE RIDGE/NC/FAR SW VA AREA SATURDAY
NIGHT/EARLY SUNDAY. COULD SEE -SHSN AT BLF...LESS LIKELY AT LWB
DUE TO DOWNSLOPE. GUSTY NORTHWEST WINDS CAN ALSO BE EXPECTED. VFR
CONDITIONS WILL RETURN FAIRLY QUICKLY BY SUNDAY AFTERNOON/EVENING
AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST. HIGH
PRESSURE ALOFT WILL BE BUILDING OVER THE AREA FOR NEXT WEEK WITH
AN EXTENDED PERIOD OF VFR CONDITIONS LIKELY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...RAB
LONG TERM...JR/RAB
AVIATION...JH/RAB/WP
Hazardous weather outlook, Nov 20, 4:59 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 AM EST FRI NOV 20 2015

NCZ002>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058-
059-WVZ044-507-211100-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-
EASTERN GREENBRIER-
459 AM EST FRI NOV 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ007-009-015-WVZ042-043-508-211100-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-
WESTERN GREENBRIER-
459 AM EST FRI NOV 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE COLDEST AIR SO FAR OF THE FALL SEASON WILL SPREAD ACROSS THE
REGION BEHIND A COLD FRONT SATURDAY NIGHT INTO SUNDAY. RAIN
SHOWERS WILL CHANGE TO SNOW SHOWERS BEHIND THE FRONT SATURDAY
EVENING...CONTINUING INTO SUNDAY. A DUSTING TO LESS THAN 1 INCH OF
SNOW ACCUMULATION IS POSSIBLE AT THE HIGHER ELEVATIONS OF THE
BLUE RIDGE AND ALLEGHANYS THROUGH THESE COUNTIES BY SUNDAY
MORNING. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 9:40 AM ESTRiver Flood WarningRNKCharlotte, Halifax23 hr

Nearby

River Flood Warnings in Virginia, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.